Georgia, 2016

Damaging Winds in Georgia, May 3, 2016

May 3, 2016 · NWS FFC · 4 events in 4 counties and zones

A moderately strong short wave and associated cold front swept across the region bringing scattered strong and isolated severe thunderstorms to portions of Central Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$76,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A moderately strong short wave and associated cold front swept across the region bringing scattered strong and isolated severe thunderstorms to portions of Central Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 3, 2:14 PM EST, 2 hours 54 minutes earlier.

Area forecast discussion, May 3, 2:14 PM EST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
314 PM EDT TUE MAY 3 2016

...ISOLATED SEVERE STORMS STILL POSSIBLE INTO EARLY EVENING ACROSS
PORTIONS OF CENTRAL GEORGIA...

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...

LATE AFTERNOON INTO EVENING PERIOD IS MORE ACTIVE PORTION OF SHORT
TERM AS SFC FRONT PUSHES SOUTHEAST /CURRENTLY JUST SOUTH OF ATLANTA
TO ATHENS/...AND UNSTABLE AIRMASS ACROSS CENTRAL GEORGIA WILL ALLOW
FOR STORM POTENTIAL. ENVIRONMENTAL PARAMETERS REMAIN SUPPORTIVE OF
ISOLATE SEVERE CONVECTION GIVEN THE 1500 J/KG OF MLCAPE AND NEAR 40
KTS OF BULK 0-6KM SHEAR. GREATEST CHANCE SHOULD BE ALONG AND SOUTH
OF A COLUMBUS TO MACON TO LOUISVILLE LINE WITH STRONG WINDS AND HAIL
THREATS /GIVEN DECENT LOW LEVEL LAPSE RATES AND FAIRLY LOW FREEZING
LEVEL/. RATHER FAST STORM MOTION GIVEN THE 40-45 KTS OF MEAN WIND
FIELD.

POPS SHOULD DIMINISH IN SOUTHEAST BY LATE EVENING THEN SHOULD BE
RATHER BREEZY WITH ENHANCED NW FLOW FOR WEDNESDAY. IMPRESSIVE COLD
CORE ALOFT FOR EARLY MAY FORECAST TO DIG SOUTH AND AMPLIFY QUICKLY
WITH THE CLOSED TROUGH. A SHORTWAVE AND MID LEVEL MOISTURE FIELD IS
STILL FCST TO SLING ACROSS NORTH GEORGIA LATE WEDNESDAY AFTERNOON
INTO EVENING. HAVE CHANCE POPS FOR SHOWERS AND SLIGHT THUNDER
MENTION GIVEN STRONG FORCING WITH STEEPENING LAPSE RATES.

FOR TEMPS...IN POST FRONTAL REGIME WE SHOULD REACH LOWER MINS
TONIGHT BUT REMAIN CLOSE TO SEASONAL NORMS...THOUGH WEDNESDAY NIGHT
SHOULD BE A TAD CHILLIER GIVEN STRONGER WINDS AND ROBUST NW FLOW
KICKING IN. EXPECT UPPER 40S TO LOW 50S FOR NORTHERN MAJORITY AND
EVEN UPPER 30S TO LOW 40S IN THE NE HIGHER ELEVATIONS.

BAKER

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
NO MAJOR CHANGES WERE MADE TO THE EXTENDED PERIOD. MODELS CONTINUE
TO SHOW A DRY... QUIET WEATHER PATTERN SETTING UP BY THURSDAY AND
PERSISTING THROUGH EARLY NEXT WEEK UNDER HIGH PRESSURE INFLUENCE.
LONG RANGE MODELS SHOW OUR NEXT RAIN CHANCES COMING BY MID NEXT
WEEK AS A WEAK COLD FRONT APPROACHES THE AREA SOMETIME NEXT
ON TUESDAY OR WEDNESDAY. FOR NOW... WILL CONTINUE TO SHOW JUST A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS MAINLY NORTH GA
ON TUESDAY-TUESDAY NIGHT. SEE THE PREVIOUS DISCUSSION BELOW FOR
ADDITIONAL DETAILS. 39

PREVIOUS LONG TERM DISCUSSION /WEDNESDAY NIGHT THROUGH MONDAY/...
/ISSUED AT 443 AM EDT TUE MAY 3 2016/
A FAST MOVING CLIPPER SYSTEM WILL DROP FROM THE GREAT LAKES INTO
THE SOUTHERN APPALACHIANS WEDNESDAY NIGHT THROUGH THURSDAY. THE
SURFACE FRONT ASSOCIATED WITH THIS SYSTEM SHOULD CROSS NORTH AND
CENTRAL GA WEDNESDAY NIGHT. MODELS ARE CONSISTENT IN SHOWING A
SWATH OF MOISTURE INCREASE AND SOME LOW CAPE WITH THIS FRONT.
COMBINED WITH COLD TEMPERATURES ALOFT...THIS COULD PRODUCE SHOWERS
AND A FEW THUNDERSTORMS MAINLY NORTH WEDNESDAY NIGHT. THERE COULD
BE SOME WRAP AROUND MOISTURE PERSISTING ON THURSDAY AS THE UPPER
LOW MOVES INTO THE CAROLINAS...SO HAVE CONTINUED WITH SLIGHT
CHANCE POPS FOR THE FAR NORTHEAST. WE SHOULD REMAIN DRY UNTIL THE
END OF THE PERIOD AS HIGH PRESSURE BUILDS ACROSS THE SOUTHEAST.
POPS RETURN LATE MONDAY FOR NORTHWEST GA WITH INCREASING SOUTHERLY
FLOW. SOME BELOW NORMAL TEMPERATURES IN STORE FOR MID WEEK WITH A
MODERATING TREND FOR THE WEEKEND.

41

&&

.AVIATION...
18Z UPDATE...
TSRA CHANCES MAINLY FOR SOUTHERN SITES THIS AFTERNOON INTO EARLY
EVENING /JUST INITIAL VCSH FOR KAHN/ AS UNSTABLE AIRMASS REMAINS
SOUTH OF THE GRADUAL FRONT PUSHING SOUTHEAST. MAINLY LOW END VFR
CIGS INITIALLY WITH SOME LIFTING INTO 5-7 KFT RANGE EVENING INTO
OVERNIGHT AND POSSIBLE SCATTERING FROM THE NORTHERN SITES SOUTH
FROM 00-03Z. NW WINDS STAYING ENHANCED 6-10 KTS BEHIND FRONT
OVERNIGHT...THEN LOW END GUSTS FOR WEDNESDAY. COULD SEE SLIGHT
CHANCE OF SHOWER OR ISOLATED THUNDERSTORM LATE IN THE PERIOD
WEDNESDAY FROM THE NORTH BUT TOO LOW CHANCE TO INCLUDE AT THE
MOMENT.

//ATL CONFIDENCE...18Z UPDATE...
MEDIUM ON TIMING OF CIGS.
HIGH ON ALL ELSE.

BAKER

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          54  74  51  67 /  20  10  20  10
ATLANTA         55  71  52  65 /  20  20  20  10
BLAIRSVILLE     49  66  45  58 /  10  40  50  20
CARTERSVILLE    51  71  49  65 /  10  30  30  10
COLUMBUS        57  75  56  69 /  20   5  10   5
GAINESVILLE     54  70  50  63 /  10  20  20  10
MACON           57  76  53  70 /  40   5  10   5
ROME            51  72  48  66 /  10  40  40  10
PEACHTREE CITY  52  72  50  67 /  20  10  20   5
VIDALIA         62  78  57  71 /  60  10   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BAKER
LONG TERM....39
AVIATION...BAKER
Hazardous weather outlook, May 3, 3:47 PM EST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
447 PM EDT TUE MAY 3 2016

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-041200-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
447 PM EDT TUE MAY 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...ISOLATED SEVERE STORMS WILL BE POSSIBLE IN PORTIONS OF CENTRAL GEORGIA
LATE THIS AFTERNOON AND THIS EVENING...

WEATHER HAZARDS EXPECTED...
LARGE HAIL...DAMAGING WIND GUSTS GREATER THAN 58 MPH...FREQUENT LIGHTNING
AND HEAVY DOWNPOURS.

DISCUSSION...
A COLD FRONT MOVING EAST THROUGH CENTRAL GEORGIA THIS AFTERNOON WILL
CONTINUE TO PRODUCE SCATTERED THUNDERSTORMS ALONG AND AHEAD OF IT
THROUGH EARLY EVENING. ISOLATED SEVERE STORMS WILL BE POSSIBLE WITH
THE GREATEST THREAT GENERALLY ALONG AND EAST AND SOUTH OF A LINE FROM
AMERICUS TO BUTLER TO MACON TO GIBSON UNTIL 10 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS NORTH GEORGIA
WEDNESDAY NIGHT INTO EARLY THURSDAY AS A LOW PRESSURE SYSTEM DROPS
FROM THE OHIO VALLEY INTO THE SOUTHERN APPALACHIANS. OTHERWISE DRY
WEATHER IS EXPECTED THURSDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

16

In the hours before

Local storm report, May 3, 12:13 PM EST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
113 PM EDT TUE MAY 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     TSTM WND DMG     1 E BELMONT             33.72N  84.16W
05/01/2016                   DEKALB             GA   EMERGENCY MNGR

            MULTIPLE TREES DOWN BETWEEN BELMONT AND LITHONIA. TIME
            ESTIMATED FROM RADAR.

&&

EVENT NUMBER FFC1600264

DJN
Special weather statement, May 3, 1:59 PM EST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
259 PM EDT TUE MAY 3 2016

GAZ076-031930-
JEFFERSON GA-
259 PM EDT TUE MAY 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEFFERSON COUNTY
UNTIL 330 PM EDT...

AT 259 PM EDT...A STRONG THUNDERSTORM WAS NEAR WRENS...OR 13 MILES
NORTHEAST OF LOUISVILLE...MOVING EAST AT 30 MPH.

  HAZARD...UP TO 40 MPH WIND...PEA SIZED HAIL AND FREQUENT CLOUD TO
           GROUND LIGHTNING.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
           NOT BE USED UNLESS IN AN EMERGENCY.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
WRENS...STELLAVILLE AND MATTHEWS.

LAT...LON 3321 8225 3315 8227 3311 8228 3306 8229
      3305 8246 3314 8244 3323 8237 3326 8226
      3323 8224 3323 8223
TIME...MOT...LOC 1859Z 263DEG 24KT 3318 8231
Special weather statement, May 3, 2:46 PM EST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
346 PM EDT TUE MAY 3 2016

GAZ074-032015-
WASHINGTON GA-
346 PM EDT TUE MAY 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WASHINGTON COUNTY
UNTIL 415 PM EDT...

AT 346 PM EDT...A STRONG THUNDERSTORM WAS OVER TENNILLE...OR NEAR
SANDERSVILLE...MOVING EAST AT 30 MPH.

  HAZARD...UP TO 40 MPH WIND...PEA SIZED HAIL AND FREQUENT CLOUD TO
           GROUND LIGHTNING.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
           NOT BE USED UNLESS IN AN EMERGENCY.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
SANDERSVILLE...DAVISBORO...TENNILLE AND RIDDLEVILLE.

LAT...LON 3287 8252 3285 8253 3288 8282 3299 8281
      3303 8258 3301 8256 3302 8255 3301 8255
      3295 8254 3292 8251
TIME...MOT...LOC 1946Z 272DEG 26KT 3294 8279
Special weather statement, May 3, 3:11 PM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
411 PM EDT TUE MAY 3 2016

GAZ076-032045-
JEFFERSON GA-
411 PM EDT TUE MAY 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON COUNTY
UNTIL 445 PM EDT...

AT 411 PM EDT...A STRONG THUNDERSTORM WAS NEAR DAVISBORO...OR 10 MILES
SOUTHWEST OF LOUISVILLE...MOVING EAST AT 35 MPH.

  HAZARD...UP TO 40 MPH WIND...PEA SIZED HAIL AND FREQUENT CLOUD TO
           GROUND LIGHTNING.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
           NOT BE USED UNLESS IN AN EMERGENCY.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
LOUISVILLE...WADLEY...BARTOW AND MOXLEY.

LAT...LON 3285 8231 3285 8252 3292 8251 3295 8254
      3302 8255 3302 8256 3303 8256 3306 8229
      3293 8227
TIME...MOT...LOC 2011Z 274DEG 31KT 3294 8257
Special weather statement, May 3, 4:57 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
557 PM EDT TUE MAY 3 2016

GAZ110-032230-
TELFAIR GA-
557 PM EDT TUE MAY 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR TELFAIR COUNTY UNTIL 630 PM
EDT...

AT 557 PM EDT...A STRONG THUNDERSTORM WAS OVER FITZGERALD...MOVING
NORTHEAST AT 40 MPH.

  HAZARD...40 TO 50 MPH WIND...UP TO PENNY SIZED HAIL AND FREQUENT
           CLOUD TO GROUND LIGHTNING.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
           NOT BE USED UNLESS IN AN EMERGENCY.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
MILAN...JACKSONVILLE...WORKMORE...CHINA HILL...HORSE CREEK WMA AND
TEMPERANCE.

LAT...LON 3180 8308 3181 8309 3181 8314 3182 8313
      3184 8317 3187 8318 3188 8320 3190 8321
      3207 8301 3186 8276 3185 8279 3184 8278
      3182 8284 3178 8286 3178 8289 3179 8290
      3178 8292 3179 8298 3178 8301
TIME...MOT...LOC 2157Z 241DEG 35KT 3173 8328

The radar

The Robins AFB radar (KJGX), 95 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Telfair

When
May 3, 5:08 PM EST to 5:20 PM EST
Where
Telfair County, 1.87 mi ENE of China Hill to 1.27 mi N of Jacksonville
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
31.845, -83.094

The Telfair County Emergency Manager reported numerous trees blown down in the vicinity of Barkely Williams Road and Highway 117 in the China Hill area. Several small sheds and pontoon boats were overturned. Also, numerous trees were blown down north of Jacksonville on highway 319.

Thunderstorm Wind, Toombs

When
May 3, 6:02 PM EST to 6:15 PM EST
Where
Toombs County, 1.15 mi SE of Rock Spgs to 1.4 mi SSE of Lyons
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
32.058, -82.406

The Toombs County Emergency Manager reported several trees blown down in the Cedar Crossing area and on Harden Chapel Road and Ezra Taylor Road where a power line was also knocked down. Three large pecan trees and several pine trees were blown down on Johnson Corner Road.

Thunderstorm Wind, Crisp

When
May 3, 6:35 PM EST to 7:00 PM EST
Where
Crisp County, 1.6 mi WNW of Marshall to 1.43 mi NNE of Listonia Station
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
31.883, -83.923

The Crisp County Emergency Manager reported numerous trees blown down from Cork Ferry Road area on Lake Blackshear to the vicinity of Cemetery Road and Dockweiler Road northeast of Cordele. Some trees fell on homes, however no injuries were reported.

Thunderstorm Wind, Wilcox

When
May 3, 7:07 PM EST to 7:15 PM EST
Where
Wilcox County, 0.91 mi NE of Pitts
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
31.960, -83.540

The Wilcox County Sheriff's Office reported several trees blown down on Highway 215 north of Pitts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2016Every state in 2016This day in weather historyWarnings in Georgia, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634232, 634238, 634239, 634240.